Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 82, NWS Des Moines, IA

June 5, 20224 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2022, 4:20 PM CDT for 4 counties in Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2022, 4:20 PM CDT (21:20 UTC)
Expired
Jun 5, 2022, 5:00 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, IA, Franklin County, IA, Grundy County, IA, Hardin County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WUUS53 KDMX 052120
SVRDMX
IAC023-069-075-083-052200-
/O.NEW.KDMX.SV.W.0082.220605T2120Z-220605T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
420 PM CDT Sun Jun 5 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hardin County in central Iowa...
  Eastern Franklin County in north central Iowa...
  Northwestern Grundy County in central Iowa...
  Western Butler County in north central Iowa...

* Until 500 PM CDT.

* At 420 PM CDT, a severe thunderstorm was located near Hampton,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hansell around 430 PM CDT.

Other locations in the path of this severe thunderstorm include
Dumont and Bristow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4251 9339 4285 9328 4285 9286 4248 9297
TIME...MOT...LOC 2120Z 268DEG 23KT 4269 9317 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
2 follow-up statements
913 
WWUS53 KDMX 052138
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
438 PM CDT Sun Jun 5 2022

IAC023-069-075-083-052200-
/O.CON.KDMX.SV.W.0082.000000T0000Z-220605T2200Z/
Hardin IA-Franklin IA-Grundy IA-Butler IA-
438 PM CDT Sun Jun 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN HARDIN...EASTERN FRANKLIN...NORTHWESTERN GRUNDY AND
WESTERN BUTLER COUNTIES...

At 438 PM CDT, a severe thunderstorm was located 10 miles north of
Ackley, or 10 miles east of Hampton, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Bristow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4250 9327 4285 9317 4285 9286 4248 9297
TIME...MOT...LOC 2138Z 268DEG 23KT 4269 9301 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
878 
WWUS53 KDMX 052155
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
455 PM CDT Sun Jun 5 2022

IAC023-069-075-083-052204-
/O.EXP.KDMX.SV.W.0082.000000T0000Z-220605T2200Z/
Hardin IA-Franklin IA-Grundy IA-Butler IA-
455 PM CDT Sun Jun 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDIN...EASTERN
FRANKLIN...NORTHWESTERN GRUNDY AND WESTERN BUTLER COUNTIES WILL
EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4250 9327 4285 9317 4285 9286 4248 9297
TIME...MOT...LOC 2154Z 268DEG 23KT 4269 9288 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:31 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 5, 2:31 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
231 PM CDT Sun Jun 5 2022

.DISCUSSION.../Tonight through Sunday/
Issued at 231 PM CDT Sun Jun 5 2022

Key messaging highlights:

* Three precip windows of note through the period, most
  significant of which may be tonight
* Normal to below normal temperatures

Our recent fairly zonal weather pattern will remain unchanged
into the middle of next week with short waves of note into tonight
and then again into the middle of next week. The pattern will
begin a transition to more amplification shortly after that time,
with even more pronounced amplification and Rockies ridging next
weekend.

The initial short wave of concern is currently across western
sections of Nebraska and the Dakotas and continues to enhance
large scale lift ahead into the MO Valley. Fairly steady-state
lower end convection continues across Nebraska, northern Iowa, and
now more recent isolated development near Creston. These should
all continue moving into an environment to potentially become
rooted lower and become surface based, if it hasn't already.
MLCAPEs are currently 1500 J/kg over western Iowa, but there
isn't much low level focus or convergence to latch on to. However
would expect some expansion and intensification into early this
evening due to the more favorable airmass and larger scale
support. Overall, the severe potential doesn't look great with
effective shear of 25-30kts, unimpressive mid level lapse rates,
and soundings appearing to further moisten, but some convection
allowing models (CAMs) do suggest outperforming those
expectations with some organization and severe potential. The
CAMs,suggest some wind potential, and our recent isolated storm
hail, so both appear to be on the table to some degree. 0-1km
kinematics aren't favorable for tornadoes, but with low LCLs and
healthy three-figure 0-3km CAPEs a brief funnel cloud or
thermodynamically dominate landspout/tornado cannot be ruled out.
Homogeneous surface winds would be a detriment to that, with more
favorable surface shear/vorticity areas more favorable.

As the intensity fades later this evening with the loss of
insolation, outflow may provide a focus for further convection
later tonight. Although inhibition and the lack of effective shear
should reduce any severe potential, 925/850mb moisture transport
and low level convergence may sustain the convection with
attention turning to heavy rain potential. Neither the 25-30kts of
low level jet support or 1.5" precipitable water values are
particularly noteworthy for early June, but even seasonal early
June parameter space is sufficient for at least some heavy rain
potential, and this may be further compounded by the mean wind and
low level jet combining for quite weak Corfidi/upshear
propagation vectors. This could result in isolated heavy rain
amounts, which the 12Z HREF is supporting with localized 2+"
amounts quite possible across the northern half of Iowa. There is
some north to south placement uncertainty depending on the
magnitude of outflow, and initial convective placement and
maturation. The 12z HREF suggests the eastern Highway 20 corridor
being favored, but the recent Creston develop suggests it may be
farther south. Current 3hr flash flood guidance is slightly above
these QPF expectations, and the higher end accumulations would be
fairly isolated, so river flooding is not expected either which
is also support by null 12Z RFC forecasts. Some spotty weak
convection may linger south and east into Monday, but that should
end by early evening with any potential for surface based re-
development through peak heating likely just south and east of the
forecast area.

After a break Monday Night into Tuesday, our attention will turn
to short waves ejecting out of the current upper low off the BC
coast, traversing the Pacific NW before reaching the central and
high Plains Tuesday. Weak to moderate thermodynamic and kinematic
support will increase chances for convection later into the day
through early Wednesday. Highs in the 70s and marginal dewpoints
will keep MLCAPEs ~1000 J/kg or less and any severe threat
tempered, but the deep shear will be impressive (50-60kts) with
elongated, linear hodographs. This will keep a few strong to
severe storms and organized cells in play with an eye toward
splitting supercells if the available instability can be realized.

Some convection may linger into early Wednesday, but a dry period
with a continued seasonally cool and less humid airmass will be
in place with surface high pressure into Thursday. As the pattern
begins to amplify at this point, we start our transition to
northwest flow aloft. The 12Z EC and GFS both suggest a short wave
will top the ridge Thursday and highlight significant activation
of the baroclinic zone with noted theta-e advection and
frontogenetic response. The uncertainty will be the SW-NE
placement and how far into Iowa it gets. Neither the EC or GFS
deterministic or ensemble guidance suggests much instability
return into Iowa, but it won't be far away. Even without
appreciable instability, the degree of forcing and moisture return
through the MO Valley suggests appreciable rainfall is possible
north and/or west. This should slide into the OH Valley for the
weekend, with fair weather anticipated. Some low chances will
return as the pattern becomes more progressive, and the ridge
begins shifting eastward with a western trough into the picture,
but this would likely be late in the weekend and beyond the valid
period into the start of the next work week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1246 PM CDT Sun Jun 5 2022

VFR conditions will remain in place this afternoon, but spotty
thunderstorms will begin affecting KFOD and KMCW into the early
evening hours. This will be followed by additional showers and
storms affecting other locations later this evening and tonight,
with MVFR or IFR ceilings also developing. The convection should
diminish, but MVFR ceilings are expected to linger into Monday
morning in most locations as winds become more northerly.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Jun 5, 2:51 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
251 PM CDT Sun Jun 5 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-062000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
251 PM CDT Sun Jun 5 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Rain showers and thunderstorms are expected tonight. There is a
Marginal Risk for severe storms this evening. Storms may be
capable of producing hail and damaging winds. There is a
conditional threat for tornado development. Locally heavy rainfall
may also occur with some storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional rain shower and thunderstorms are expected throughout
the week. Stronger storms may be possible on Tuesday. Locally
heavy rainfall may also occur with some rain shower or
thunderstorm events.

.SPOTTER INFORMATION STATEMENT...

Spotters reports may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 5, 3:04 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
304 PM CDT Sun Jun 5 2022

IAZ072-052030-
Madison IA-
304 PM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of northeastern Madison
County through 330 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winterset, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Madison County, including the following locations...
Winterset-Madison County Airport and Badger Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4135 9414 4150 9408 4150 9391 4149 9382
      4132 9396
TIME...MOT...LOC 2003Z 202DEG 12KT 4140 9401

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

REV
Local storm report, Jun 5, 3:05 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             3 S JOLLEY              42.44N 94.72W
06/05/2022  E0.75 INCH       CALHOUN            IA   PUBLIC

&&

AK
Special weather statement, Jun 5, 3:31 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
331 PM CDT Sun Jun 5 2022

IAZ059-060-052115-
Polk IA-Dallas IA-
331 PM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of west central Polk
and southeastern Dallas Counties through 415 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waukee, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Clive and Valley West Mall around 340 PM CDT.
  Urbandale around 345 PM CDT.
  Johnston around 350 PM CDT.

Other locations in the path of this storm include Grimes.

This includes the following highways...
 Interstate 35 between mile markers 71 and 72.
 Interstate 80 between mile markers 111 and 132.
 Interstate 235 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4155 9405 4177 9394 4168 9364 4152 9381
      4151 9382 4150 9391
TIME...MOT...LOC 2031Z 207DEG 21KT 4161 9390

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

REV
Local storm report, Jun 5, 4:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             1 SE CLIVE              41.60N 93.76W
06/05/2022  E1.00 INCH       POLK               IA   BROADCAST MEDIA

            REPORT FROM WOI-TV.

&&
Special weather statement, Jun 5, 4:05 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
405 PM CDT Sun Jun 5 2022

IAZ047-052130-
Boone IA-
405 PM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southeastern Boone
County through 430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boone Speedway, or near Boone, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail and additional
         rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Ponding of ponding of water on roadways, low
         visibilities, and rises in small streams and creeks.

This strong thunderstorm will be near...
  Boone Speedway around 415 PM CDT.
  Boone around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4190 9389 4194 9401 4208 9388 4201 9370
      4199 9370
TIME...MOT...LOC 2105Z 228DEG 14KT 4198 9388

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

REV
Local storm report, Jun 5, 4:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     2 SW HAMPTON            42.72N 93.23W
06/05/2022  M59 MPH          FRANKLIN           IA   AWOS

            HAMPTON AIRPORT AWOS.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:22 PM CDTSevere Thunderstorm WarningDMXAdair, Union38 min
Jun 5, 2:45 PM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright5 min
Jun 5, 2:53 PM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright52 min
Jun 5, 3:04 PM CDTSpecial Weather StatementDMXMadison26 min
Jun 5, 3:31 PM CDTSpecial Weather StatementDMXDallas44 min
Jun 5, 3:56 PM CDTSevere Thunderstorm WarningDMXPolk16 min
Jun 5, 4:05 PM CDTSpecial Weather StatementDMXBoone25 min
Jun 5, 4:35 PM CDTSpecial Weather StatementDMXBoone55 min
Jun 5, 5:11 PM CDTSpecial Weather StatementDMXDallas49 min
Jun 5, 6:40 PM CDTSpecial Weather StatementDMXDallas, Guthrie50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.